STEADY-STATE SOLUTIONS IN NONLINEAR DIFFUSIVE SHOCK ACCELERATION

B. Reville*, J. G. Kirk, P. Duffy

*Corresponding author for this work

Research output: Contribution to journalArticle

32 Citations (Scopus)

Abstract

Stationary solutions to the equations of nonlinear diffusive shock acceleration play a fundamental role in the theory of cosmic-ray acceleration. Their existence usually requires that a fraction of the accelerated particles be allowed to escape from the system. Because the scattering mean free path is thought to be an increasing function of energy, this condition is conventionally implemented as an upper cutoff in energy space-particles are then permitted to escape from any part of the system, once their energy exceeds this limit. However, because accelerated particles are responsible for the substantial amplification of the ambient magnetic field in a region upstream of the shock front, we examine an alternative approach in which particles escape over a spatial boundary. We use a simple iterative scheme that constructs stationary numerical solutions to the coupled kinetic and hydrodynamic equations. For parameters appropriate for supernova remnants, we find stationary solutions with efficient acceleration when the escape boundary is placed at the point where growth and advection of strongly driven nonresonant waves are in balance. We also present the energy dependence of the distribution function close to the energy where it cuts off-a diagnostic that is in principle accessible to observation.

Original languageEnglish
Pages (from-to)951-958
Number of pages8
JournalAstrophysical Journal
Volume694
Issue number2
DOIs
Publication statusPublished - 01 Apr 2009

Keywords

  • INJECTION
  • shock waves
  • TURBULENCE
  • PARTICLE-ACCELERATION
  • INSTABILITY
  • supernova remnants
  • WAVES
  • RAY MODIFIED SHOCKS
  • SUPERNOVAE REMNANT SHOCKS
  • COSMIC-RAYS
  • acceleration of particles
  • methods: numerical
  • MAGNETIC-FIELD AMPLIFICATION
  • cosmic rays
  • FRONTS

Cite this